Stimulants and depressants are categorized based on how they effect the central nervous system (CNS). The CNS includes the brain and the spinal cord and is responsible for all of our regulatory functions such as body temperature, hunger, thinking, motor activity, and breathing. When a person ingests a drug that belongs to the depressant category, activity in the central nervous system is suppressed. On the other hand, when someone takes a stimulant drug they will experience an increase in central nervous system activity.
Drugs that are classified in the depressant family can include alcohol, Carfentanil, Fentanyl, Morphine, Heroin, Percocet, Codeine, Ketamine, and W-18. A death resulting from an overdose of a depressant drug is usually due to respiratory failure. Opioids such fentanyl, carfentanil, heroin, and morphine are depressant drugs. Opioids cause death when people take too much and their breathing stops. Providing first aid and administering Naloxone can save a life in the event of an opioid overdose.
Drugs that are considered to be stimulants can include caffeine, nicotine, cocaine, methamphetamine, Ritalin, and ecstasy. Stimulant overdose deaths are often caused as the result of a heart attack. These individuals may experience the following symptoms:
- Nausea or vomiting
- Pain or tightness in the chest
- Excessive sweating
- Increased or irregular heart rate
- Irregular breathing
- Panic attacks and increased anxiety
- Aggression and increased agitation
- Limbs may seem jerky or uncoordinated
- Severe headache
Naloxone is not helpful at reversing stimulant overdose but it cannot hurt someone having a stimulant overdose. In the event of a suspected stimulant overdose, call 911.
Overdose Prevention Tips and Overdose Risks
- Do not use alone. Using with another individual will increase your safety if you do have an overdose
- Limit drug mixing. Taking stimulants and depressants together will greatly increase the risk for overdose.
- Tolerance may have decreased if you have not had access to drugs for an extended period of time. Your tolerance may have been built up over time to one drug, but not another. Be careful and mindful of tolerance when using a different drug
- Use safer routes of drug administration such as swallowing or inhaling drugs rather than injecting
- Do a hit test of the drug
- Recognize the signs and symptoms of an overdose
- Know where you can access resources in your community
- Carry a Naloxone kit with you (only effective in the reversal of an opioid related overdose)
- Previous history of an overdose can be a risk factor or predictor of another future overdose
- Current health status or conditions can influence the risk for an overdose. The healthier you are, the lower the risk
How to Treat an Overdose
- If you suspect an individual is having an overdose call 911. Try to determine if the individual is unresponsive before calling for help. This can be done by gently trying to wake them or get their attention. Stay with the individual until help arrives
- If you do not get a response from the individual, put them into the recovery position and monitor them until help arrives
- If you are trained in how to administer Naloxone and have a kit with you, follow the steps to respond to an overdose. If you do not have Naloxone and have the appropriate training to do so, providing breaths through a valve mask can help keep someone alive until EMS arrives.
- If you are trained in first aid, administer first aid
What not to do if someone is having an overdose
- Let them sleep off the drug effects
- Pour cold water over them or give them a bath
- Slap, hit, or punch them to try to wake them up and get their attention
- Try to make them vomit
How to get Naloxone Training
Schedule your training with us: